Alert archive / North Dakota / Tornado Warnings in 2010
Tornado Warning 66, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jul 13, 2010, 4:01 PM CDT for Barnes County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2010, 4:01 PM CDT (21:01 UTC)
- Expired
- Jul 13, 2010, 5:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 106 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 4:30 PM CDT | HAIL 1.5 | 5 Nw Litchville, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 1:50 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -386 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
016 WFUS53 KFGF 132101 TORFGF NDC003-132200- /O.NEW.KFGF.TO.W.0066.100713T2101Z-100713T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 401 PM CDT TUE JUL 13 2010 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... WESTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 500 PM CDT * AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS LOCATED 2 MILES EAST OF YPSILANTI...OR 25 MILES SOUTHWEST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 25 MPH. * THE TORNADIC STORM WILL BE NEAR... LITCHVILLE AROUND 415 PM CDT. URBANA AROUND 420 PM CDT. HASTINGS AROUND 425 PM CDT. ECKELSON AROUND 430 PM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE TORNADIC STORM INCLUDE SANBORN...ROGERS AND BALD HILL DAM. FOR MOTORISTS ON INTERSTATE 94...THE TORNADIC STORM WILL BE BETWEEN...MILE MARKER 272 AROUND 415 PM CDT...AND MILE MARKER 291 AROUND 455 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. && LAT...LON 4663 9844 4704 9844 4719 9802 4663 9801 TIME...MOT...LOC 2101Z 234DEG 21KT 4679 9847 $$ BH/BB
1 follow-up statement
311 WWUS53 KFGF 132127 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 427 PM CDT TUE JUL 13 2010 NDC003-132200- /O.CON.KFGF.TO.W.0066.000000T0000Z-100713T2200Z/ BARNES ND- 427 PM CDT TUE JUL 13 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 500 PM CDT... AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES SOUTH OF ECKELSON...OR 15 MILES WEST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 25 MPH. THE TORNADIC STORM WILL BE NEAR... SANBORN AROUND 440 PM CDT. ROGERS AROUND 455 PM CDT. BALD HILL DAM AROUND 500 PM CDT. FOR MOTORISTS ON INTERSTATE 94...THE TORNADIC STORM WILL BE BETWEEN...MILE MARKER 275 AROUND 425 PM CDT...AND MILE MARKER 286 AROUND 445 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. && LAT...LON 4663 9844 4704 9844 4719 9802 4663 9801 TIME...MOT...LOC 2127Z 234DEG 21KT 4688 9829 $$ HOPKINS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 13, 2:26 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 13, 2:26 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 226 PM CDT TUE JUL 13 2010 .SHORT TERM... SEVERE THUNDERSTORM CHANCES FOR TONIGHT THROUGH TOMORROW MORNING CONTINUE TO BE THE PRIMARY FORECAST CONCERN. WV LOOP AND 12Z UPPER AIR OBS CONTINUE TO SHOW AN VERY STRONG UPPER LOW ROTATING OVER SOUTHWESTERN CANADA AND DIGGING INTO THE NORTHWESTERN CONUS. A JET STREAK OF 100-120 KTS WAS BEGINNING TO NOSE INTO WESTERN ND...WITH ONE VORT LOBE EJECTING OFF THE MAIN UPPER LOW INTO SASKATCHEWAN AT THE CURRENT TIME. SPC MESOANALYSIS HAS MOST UNSTABLE CAPE OF AROUND 2000 J/KG OVER OUR WESTERN CWA...BUT UP UNTIL THE LAST HOUR STILL CAPPED TO SFC BASED CAPE. THE CAP SHOULD HAS STARTED TO ERODE OVER THE NORTHERN CWA AND SHOULD CONTINUE TO DECREASE OVER THE NEXT SEVERAL HOURS. WITH THE UPPER JET MOVING INTO THE NORTHERN PLAINS AND SHOWING GOOD DIFFLUENCE...AND A 30-40 KT LLJ AT 850MB THIS MORNING...SHEAR WILL BE VERY STRONG. STORM RELATIVE HELICITY IN THE 0-1KM LAYER IS AROUND 100-250 M2/S2...OVER OUR SOUTHWESTERN COUNTIES...WITH EVEN HIGHER 0-6KM HELICITY VALUES. HODOGRAPHS SHOW A NICE CURVE AND SUPERCELLS ARE A DEFINITE POSSIBILITY DURING THE LATE AFTERNOON AND EARLY EVENING...MAINLY WEST OF THE RED RIVER ALTHOUGH A FEW CROSSING OVER INTO MN IS NOT OUT OF THE QUESTION. A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF THE ND COUNTIES AND THE MN COUNTIES RIGHT NEAR THE RIVER. MODELS ARE IN DECENT AGREEMENT ON DEVELOPING STORMS AHEAD OF THE MAIN FRONT THIS EVENING...AND THEN A SECOND WAVE OF STORMS ALONG THE FRONT LATER TONIGHT. NAM SOUNDINGS FOR KFAR HAVE CAPE AROUND 3000 J/KG EVEN AFTER MIDNIGHT WITH THAT SECOND WAVE...AND SHEAR CONTINUES TO BE STRONG. HAIL AND DAMAGING WINDS WILL CONTINUE TO BE A THREAT WELL INTO THE OVERNIGHT HOURS...AND SOME SPIN-UPS ARE NOT OUT OF THE QUESTION. HEAVY RAIN COULD ALSO BE A PROBLEM WITH PW VALUES NEARING 2 INCHES IN OUR SOUTHERN COUNTIES. FFG IS FAIRLY HIGH EXCEPT FOR A FEW ISOLATED BASINS. HEAVY RAINFALL OF 2-3 INCHES IS POSSIBLE...ALTHOUGH IT IS UNCERTAIN HOW WIDESPREAD. GIVEN THAT A TORNADO WATCH IS ALREADY IN EFFECT AND THERE IS SOME QUESTION ON HOW WIDESPREAD THE FIRST ROUND OF CONVECTION WILL BE...WILL HOLD OFF ON ANY FLASH FLOOD WATCH FOR NOW...BUT KEEP AN EYE ON THINGS. THE SECOND VORT LOBE WILL BE EJECTING OUT INTO ND...PUSHING THE SFC BOUNDARY FURTHER EAST. THE FOCUS OF CONVECTION WILL BE MOVING OFF INTO MN...WITH STORMS LINGERING OVER OUR EASTERN COUNTIES INTO WEDNESDAY MORNING. WILL CONTINUE TO KEEP HIGH POPS OVER EASTERN COUNTIES THROUGH THE MORNING...THEN TAPERING THEM OFF QUICKLY DURING THE AFTERNOON AS HIGH PRESSURE BUILDS IN. WITH CAPE VALUES STILL HIGH...PW OVER 1.5 INCHES...AND STILL A DECENT AMOUNT OF SHEAR...WILL KEEP THE MENTION FOR SEVERE AND HEAVY RAIN OVER OUR SOUTHEAST THROUGH 18Z. CONDITIONS WILL BECOME MUCH MORE QUIET FOR THE REMAINDER OF THE SHORT TERM. THE UPPER LOW WILL MOVE OFF INTO ONTARIO...LEAVING SFC HIGH PRESSURE OVER MUCH OF THE PLAINS. THERE COULD BE A FEW SHOWERS AND STORMS DEVELOPING OVER THE NORTHEASTERN COUNTIES UNDERNEATH THE COLD POOL THURSDAY AFTERNOON...SO INCLUDED SOME LOW POPS IN THAT AREA. ANY ACTIVITY WILL DISSIPATE QUICKLY IN THE EVENING AS WE LOSE DAYTIME HEATING. THURSDAY NIGHT AND FRIDAY SHOULD BE QUIET AS NORTHWESTERLY FLOW ALOFT TRANSITIONS TO WEAK RIDGING AND SFC HIGH PRESSURE CONTINUES OVER THE PLAINS. TEMPERATURES SHOULD BE ON A WARMING TREND BACK INTO THE UPPER 80S TO LOW 90S. .LONG TERM... /FRIDAY NIGHT THROUGH TUESDAY/ A FLAT LONGWAVE RIDGE ACROSS WESTERN NOAM KEEPS US IN A SEASONABLY WARM PATTERN THROUGH THE WEEKEND PERIOD. HOWEVER... A WEAK SHRTWV RIDGE IS EXPECTED TO PUSH OVER THE AREA LATE FRIDAY... WITH A FOLLOWING SHRTWV TROF INTO THE AREA FROM FRIDAY EVENING INTO SUNDAY MORNING. THUS THERE IS A RISK OF TSTM ACTIVITY THROUGH THE COMING WEEKEND... WITH SATURDAY PM THE MOST LIKELY PERIOD FOR WIDESPREAD DEEP CONVECTION. MID SUNDAY INTO MONDAY LOOKS RELATIVELY DRY... WITH A RISK OF TSTMS DEVELOPING AGAIN MONDAY EVENING INTO TUESDAY. && .AVIATION... MOST OF THE FA WILL SEE INCREASING BOUNDARY LAYER MOISTURE AND HEATING THROUGH THE LATE AFTERNOON... WITH A COMMENSURATE INCREASE IN MVFR CIGS AS THE CU FIELD RIPENS INTO CU STREETS AND TCU. EXPECTED WIDESPREAD STRONG TO SEVERE TSTM DEVELOPMENT AHEAD OF A TROF AXIS IN ERN ND BY LATE AFTERNOON... SHIFTING INTO NWRN MN BY EARLY EVENING. STRONG LOW LEVEL WIND FLOW SHUD VEER WESTERLY WITH PASSAGE OF TROF AXIS. A FOLLOWING COLD FRONT WILL LIKELY PRODUCE AN INCREASE IN THUNDERSTORM ACTIVITY WITH AREAS OF MVFR CIGS AND VSBYS ACROSS ERN ND AFT MIDNIGHT... AND ACROSS NWRN MN THROUGH EARLY WED AM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JR/GUST/GUST
Hazardous weather outlook, Jul 13, 3:07 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 307 PM CDT TUE JUL 13 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-142015- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 307 PM CDT TUE JUL 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN OUTBREAK OF SEVERE THUNDERSTORMS CONTINUES TO SEEM LIKELY. THUNDERSTORMS HAVE ALREADY STARTED TO DEVELOP OVER CENTRAL NORTH DAKOTA...AND MORE WILL SPREAD INTO EASTERN NORTH DAKOTA DURING THE LATE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BE SUPERCELLS...WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES POSSIBLE. THE STORMS WILL CONTINUE TO MOVE EASTWARD...ARRIVING IN THE RED RIVER VALLEY AROUND EARLY EVENING AND INTO WESTERN MINNESOTA BY LATE EVENING. A TORNADO WATCH IS IN EFFECT. ANOTHER WAVE OF THUNDERSTORMS WILL DEVELOP LATER TONIGHT AS A COLD FRONT MOVES INTO THE NORTHERN PLAINS. A LINE OF THUNDERSTORMS IS MOST LIKELY...WITH ACTIVITY AGAIN BECOMING SEVERE. DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT SOME HAIL AND EVEN AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. LOCALLY HEAVY RAIN WILL ALSO BE AN ISSUE...WITH MANY LOCATIONS RECEIVING STORM TOTAL RAINFALL AMOUNTS BETWEEN 1 AND 3 INCHES. THE POTENTIAL FOR FLASH FLOODING IS POSSIBLE WHERE SEVERAL THUNDERSTORMS PASS OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW STRONG TO SEVERE STORMS MAY CONTINUE INTO WEDNESDAY MORNING. THUNDERSTORMS ARE POSSIBLE ON SATURDAY...WITH THE POTENTIAL FOR A FEW STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. JR/BB
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:40 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 65 min |
| Jul 13, 4:47 PM CDT | Flash Flood Warning | FGF | Barnes | 6 hr |
| Jul 13, 4:56 PM CDT | Tornado Warning | FGF | Barnes, Cass, Ransom | 64 min |
| Jul 13, 5:11 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 64 min |
| Jul 13, 5:56 PM CDT | Tornado Warning | FGF | Cass, Ransom, Richland | 64 min |
| Jul 13, 6:56 PM CDT | Tornado Warning | FGF | Cass, Richland | 64 min |
Nearby
Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.